Q: Please provide an updated review on managing end-stage canine heart failure.
Drs. Sonya G. Gordon and Risa Roland gave an excellent lecture on managing end-stage canine heart failure and canine hospice
care at the 2008 American College of Veterinary Internal Medicine Forum in San Antonio.
Some relevant points in this lecture are provided in this article.
Most dogs with heart failure are stabilized with multimodal therapy, including furosemide, pimobendan and an angiotensin-converting
enzyme inhibitor (ACEI). However, despite the best therapy, progressive and often refractory clinical signs develop. This
represents the end stage of heart failure, and navigation through it represents one of the biggest challenges of heart-failure
Most animal owners, in consultation with their attending veterinarians, elect euthanasia when medical therapy is unable to
adequately palliate clinical signs of heart failure. When complaints suggestive of early cardiac decompensation develop such
as respiratory embarrassment (e.g., cough, dyspnea, tachypnea), gastrointestinal embarrassment (e.g., inappetence, anorexia,
diarrhea), exercise intolerance and collapse/syncope, the likely underlying reason for the complaint should be determined
and a therapeutic plan developed. It's also necessary to follow up with the owner to determine the level of success with the
Many follow-up evaluations include telephone or e-mail dialogue in an attempt to minimize hospital re-evaluations. Most re-evaluations
and therapeutic plans are carried out on an outpatient basis. Hospitalization should be avoided in animals at the late stages
It is important to remember that heart failure is progressive, and medications that were historically well-tolerated may lead
to, or potentiate, clinical signs at a later stage. For example, dogs with heart failure typically tolerate afterload reduction
with a combination of agents such as ACEI and pimobendan, but if the dog develops progressive pump failure leading to clinically
significant systemic hypotension, then the degree of afterload reduction may need to be reduced or alternatively the degree
of systolic support of the failing ventricle may need to be increased. That is, the combination of agents that palliated the
signs of heart failure initially may not optimally palliate clinical signs in the end stages. So, part of management of end-stage
heart failure involves re-evaluation of existing therapies as well as the introduction of new therapies. Remember, the goal
is to palliate specific clinical signs.
Anorexia and inappetence
Inappetence leading to anorexia and requisite progressive weight loss represents one of the most common and significant complaints
in advanced canine heart failure. Appetite and perceived food enjoyment are often described as important assessments to a
pet's quality of life. The most common causes of inappetence and anorexia in dogs with chronic heart-failure include azotemia,
pulmonary edema, ascites, medication-related, gastrointestinal ulceration, dietary indiscretion, behavioral or those unrelated
to cardiovascular disease.
Clinically significant azotemia (azotemia leading to loss of appetite) may be secondary to progression of primary renal disease
and/or progressive reductions in cardiac output. Progressive reductions in cardiac output may be related to the following
problems: arrhythmias, severe pulmonary hyper- tension, progressive pump failure, pericardial effusion (rarely hemo- dynamically
significant when it is due to heart failure), overzealous diuresis or afterload reduction. Diagnostic tests that may be useful
to confirm or refute a differential diagnosis of reduced cardiac output leading to clinically significant azotemia causing
loss of appetite include a relative tachycardia, a moderately increased BUN and creatinine suggesting at least a component
of pre-renal azotemia in combination with systemic hypotension (typically systolic blood pressure <105 mmHg) and/or markers
of poor perfusion such as low venous oxygen tension (<26 mmHg) and elevated blood lactate.
PCV and total solids may help differentiate overzealous diuresis leading to hypovolemia from other causes of reduced cardiac
output. Suspicion of an underlying cause of hypovolemia in the absence of signs of congestion (pulmonary edema) warrants temporary
discontinuation of diuretics (skip one to five doses or more) and/or lowering the diuretic dose. The use of subcutaneous fluids
is contraindicated. Oral syringing of water or judicious IV fluids (1 to 1.5 times maintenance) while monitoring resting respiration
rate may be employed in severe cases. Temporary discontinuation of oral diuretics is typically adequate to regain euvolemia.